Clozapine and Weight Gain

Side effects can occur with the use of clozapine, and weight gain is one of the more common ones. In fact, a small amount of weight gain is typical when taking the drug. However, because weight can increase your risk for diabetes, you should talk to your healthcare provider if you are noticing a rapid or large increase in weight with clozapine treatment.

Does Clozapine Cause Weight Gain?

Weight gain is a common side effect of clozapine (Clozaril®, FazaClo®), occurring in up to 31 percent of people taking the drug. While a small amount of weight gain is typical during treatment with clozapine, some people can gain large amounts of weight while taking it. This is thought to increase the risk of diabetes (see Clozapine and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking clozapine, make sure to talk with your healthcare provider.
 

Clozapine and Weight Gain: Suggestions

If you are noticing a small, unexplained weight gain with clozapine, there are some things that you can do. Suggestions include:
 
o Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
o Lean meats, poultry, fish, beans, eggs, and nuts.
  • Limit foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
     
  • Participate in regular physical activity for at least 30 minutes a day on most days of the week.
     
  • Limit your intake of alcohol.
     
(Click BMI Calculator to see if your weight is within a healthy range.)
 
4 Relationship Skills for People With ADHD

Clozapine Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.